A Real Pain in the Arse!

(This entry may be considered a TMI post so if you are easily bothered by the discussion of bodily functions then I suggest you wait until the next entry. Otherwise, “Lead on MacDuff!”)

Complications.

From the minute you are told the news that you have developed diabetes you learn about the myriad of complications that come along with this condition: retinopathy, neuropathy, gastroparesis, nephropathy, heart disease, ketoacidosis, hyperglycemia, hypoglycemia, to name the most common ones. There is one that occurs that really isn’t considered a complication but in my opinion, should be.  The one I am referring to is side effects of medication used to treat diabetes.  We all know that anti-diabetes medications carry the risk of low-blood sugar (hypoglycemia). That is all well and good as I would expect that to be the case. But there are other medications used to manage diabetes that aren’t anti-diabetes medications. Namely, the medication class of “gliflozins” or SGLT-2 Inhibitors. This class includes,

  • Invokana (canaglifloziin),
  • Farxiga (dapagliflozin),
  • Jardiance (empagliflozin) and
  • Steglatro (ertugliflozin).

These medications interfere with the re-absorption of glucose through the kidney and thus it allows for the excess glucose to be removed in the urine. This lowers the glucose in the blood. These medications are usually prescribed for management of Type 2 diabetes but may be prescribed for the management of Type 1 diabetes.  The most common side effect, and the one that usually precipitates the patient being taken off the medication is a genital yeast infection.  Now this makes sense because there is glucose being removed from the bladder via urine. Any residual urine can feed the natural yeast found on the body and before you know it you have a yeast infection that is most uncomfortable, not to mention irritating. Stopping the medication and treating the infection will resolve the problem.

There is another side-effect that they don’t really discuss and that is dehydration.  In order for the medication to get rid of the excess glucose it has to pull fluid from the body to flush the glucose out. I don’t know the statistics on this but can only tell you my personal experience.  When I was initially prescribed Invokana by my endocrinologist, it was a miracle drug! My A1C was 9%. I was willing and eager to try whatever would work. Boy did it work! Not only was my next A1C down to 7% but most of the fluid in my legs and feet was gone.  The down side though, was I was thirsty all the time.  The cardinal rule is if you are thirsty you are already dehydrated.  I was drinking all I could drink in a day.  Lets fast forward to the new year. Insurance decides it will not cover Invokana and I had to switch to Jardiance. (I hate the games they play with medication coverage. I was put on Invokana because they would not pay for Jardiance. This “Coverage2Control” needs to expand beyond the choice of insulin pump and CGM. It needs to include ALL medications and therapies related to the management of diabetes.) Fine. Remember that side effect of the genital rash? Well I was taking stock in the anti-fungal medication manufacturers. In addition, my blood sugars were not as good as when I had been on Invokana. I persevered until my next appointment with the Endo. Needless to say the Jardiance was discontinued and the infection resolved as it should, with medication.  I was given a new script for Invokana. I knew it would require a Prior Authorization, also known as a PA, in the insurance Pharmacy Benefit Management (PBM) world. For the time being I was without my beloved Invokana.

Two months roll by and the prior authorization has still not been resolved. But now I have a new problem. Both of my legs are swollen to the point that they are weeping fluid and they hurt to even touch. I do have PVD or Peripheral Vascular Disease.  I saw my PCP on a Saturday morning urgent visit. He decided that I probably had cellulitis in my legs since they were also warm. I discussed that the Endo had me on Invokana and how much better my diabetes was on it, but I was out of it because of the PA. My PCP decided to put me on an antibiotic and an extended course of prednisone. He got me a bag of Invokana of both 100mg and 300mg bottles. He said most of his patients have stopped it because it dries them out too much. I was very aware of that. So I asked him “Since you are putting me on prednisone should I take the 300mg Invokana until the prednisone is finished?”  He thought for a second then said,”Why not? It may work.” Off I went to get my scripts filled and then back home to rest my legs.

I am here to tell you that the 300mg Invokana did indeed keep my blood sugars in check. However, the increased dose also dried the hell out of my system. All the excess fluid in my body was leaving through my bladder. What that means though, is I had very little fluid for my bowels. That is not where you want to skimp on fluid.  Needless to say, I was now constipated! If you have never been constipated then count yourself blessed and go have another glass of water!  Constipation, in and of itself, is not a bad thing. It is a warning sign from your body that you need to drink more. A LOT MORE! I was already drinking as much as I could and I was eating adequate fiber. I added Benefiber to my drink bottles for extra fiber. No luck. Fortunately, although my stool was painful to evacuate, I was still evacuating. However, because of the straining I created a thrombosed hemorrhoid. Ladies, if you have been pregnant then chances are you understand the discomfort. I have had hemorrhoids before so I knew what I was experiencing. However, no amount of fluid or fiber resolved this issue and eventually the pain associated with having a bowel movement was excruciating to the point that I nearly passed out on several occasions.

Something had to be done. Most people who know me also know that I do not go to the doctor unless something is really wrong. I had reached that point. Fortunately I did not need a referral to see a specialist. I was on the phone Thursday morning. The earliest they could give me was the following Monday. I took it!

So there I am in the exam room.  The doctor walks in, introduces himself and says “So why are you here?” “Well, I believe I have a hemorrhoid.” “Sounds like you have a real pain in the ass! What makes you believe that?” “Well when I go to the bathroom it hurts.” “Does it hurt to touch?”  “Yes, very much.”  “Well then you have a hemorrhoid.” “Great. But it hurts on the inside too.” “OK. Well then let’s take a look.

I won’t go through the details but he confirmed that I indeed did have a hemorrhoid but the better part of the pain was because I had an anal fissure as well. In case you didn’t click the link, an anal fissure is a tear in the mucous membrane lining the rectum. So every time you have a movement the tissue stretches open again. Having a bowel movement is a whole new experience in pain. Also, in case you didn’t realize it, when you pas gas your anus open to release the gas. A whole other experience in pain!

Healing is a slow process. 1 step forward and 2 steps back. But at least there is progress forward.

two-steps-forward-one-step-back+is+still+progress[1]

     Let’s bring this back full circle.  I was talking about complications of diabetes. The side-effects of the treatments should be a category all their own. Despite that they do not have a direct impact on the diabetes, per se, they impact the patient’s quality of life. I will not stop taking the Invokana because it is the only thing in nearly 40 years that has had such a positive impact on my blood sugars and for that I am willing to live on Miralax and 2 gallons of water water a day.


If you are on Invokana or any of the other SGLT-2 Inhibitors and have similar experiences I would like to hear how you handled it. Did you modify your lifestyle or just stop taking it?

     As always, if you liked this post leave me a message – better yet, subscribe so you know when the next one hits the net. If you didn’t like it – leave me a message and tell me. Subscribe so you can hate on the next post or maybe I will change your mind. Nonetheless, thanks for reading. Don’t forget to share this post.

Advertisements

One thought on “A Real Pain in the Arse!

  1. This is a topic that needs to be talked about more often! I also suffer from fissures and OUCH. The side effects are what finally pushed me to just take insulin only. I will be on Miralax the rest of my life for most days though. I’ve never been on the two you listed in your article, but it makes me not want to proceed that route unless absolutely necessary. I got my HBa1C down to 7.0 even while on prednisone for 4 months, so fingers crossed. Hope you will be (or are) feeling less pain in the buns soon!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s